A decline in estrogen concentration is an important factor in triggering migraine in women . Estrogen-associated migraine refers to migraine headaches that occur when there is a decline in estrogen concentration after exposure to high levels of the hormone for several days (estrogen priming), as in the following settings [2,3]:
●Natural declines in endogenous estrogen, such as at the beginning of the menstrual cycle (figure 1) or postpartum.
●Scheduled withdrawal from exogenous estrogen-containing products, such as during the hormone-free interval in users of cyclic estrogen-progestin contraceptives (pills, transdermal patch, ring) or with interruptions in estrogen therapy.
●Unintentional estrogen withdrawal, such as from missed doses of estrogen-containing drugs or as a result of drug interactions that reduce availability.
Estrogen-associated migraine, primarily menstrual migraine, will be reviewed here. The pathophysiology, clinical manifestations and diagnosis of migraine and treatment of nonestrogen-withdrawal migraine are discussed separately. (See "Pathophysiology, clinical manifestations, and diagnosis of migraine in adults" and "Acute treatment of migraine in adults".)